North Dakota, 2005

Blizzard in North Dakota, November 15 to 16, 2005

November 15 to 16, 2005 · NWS FGF · 3 events in 3 counties and zones

A 1002 mb surface low over eastern Missouri at noon on tuesday (11-15-05) quickly deepened to 995 mb near Chicago that same evening. This produced a strong pressure gradient across the northern plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A 1002 mb surface low over eastern Missouri at noon on tuesday (11-15-05) quickly deepened to 995 mb near Chicago that same evening. This produced a strong pressure gradient across the northern plains. With fresh snow cover along the North Dakota/Manitoba border, whiteout conditions quickly occurred due to the strong northwest winds. Some truckers travelling along Interstate 29 were stranded at Pembina, ND, for the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 15, 3:52 PM CST, 9 minutes earlier.

Area forecast discussion, Nov 15, 3:52 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 PM CST TUE NOV 15 2005

.UPDATE...CALLS TO LOCAL SHERIFF OFFICES INDICATE GROUND BLIZZARD
CONDITIONS HAVE DEVELOPED ACROSS NE ND ALONG THE INTERNATIONAL
BORDER. WILL BE ISSUING BLIZZARD WARNING SHORTLY FOR THESE 3
COUNTIES BORDERING CANADA IN ND.

&&

.PREV DISCUSSION... (ISSUED 304 PM CST TUE NOV 15 2005)

SHORT TERM...FORECAST REMAINS CHALLENGING WITH MAIN CONCERNS NOW
STRONG WINDS FOR TONIGHT AND WHAT DO TO WITH HEADLINES. 12Z
NAM/GFS SIMILIAR...BUT WILL FOLLOW NAM FOR DETAILS CONSIDERING ITS
BETTER AGREEMENT WITH ECMWF/UKMET/CANADIAN WITH SFC LOW A BIT
STRONGER AND SLOWER.

AT 20Z...SFC-700MB TROUGH LOCATED JUST E OF RED RIVER VALLEY AND
WILL CONTINUE TREND OF MOVING SLOWLY E AND WEAKENING. SOUTHERN
PORTION OF TROUGH (MISSOURI) WILL SWING NORTHWARD WITH SFC LOW TO
MOVE FROM THIS AREA INTO GREAT LAKES BY MORNING...AND DEEPEN. THIS
TO PLACE ENTIRE FA IN STRONG PRESSURE GRADIENT. WIND SPEEDS BEHIND
TROUGH NOW 25-30KT SUSTAINED WITH ONLY SLIGHTLY HIGHER GUSTS. THIS
WITH 850MB WIND SPEEDS OF 50KTS AND 925MB WIND SPEEDS OF 40KTS. AS
SYSTEM SWINGS NORTH AND DEEPENS...CORE OF STRONGER WINDS ALOFT
WILL SHIFT ALONG AND E OF VALLEY AND INCREASE IN SPEED (850MB TO
60KTS...925MB TO 45KT). WITH 850MB COLD AIR ADVECTION MODEL
SOUNDINGS SHOW ADIABATIC LAYER TO 850MB. THIS WOULD MEAN CURRENT 25-
30KT SFC WINDS WOULD INCREASE TO 30-35KTS...PUTTING FA
(ESPECIALLY ALONG AND E OF VALLEY) IN HIGH END ADVISORY CRITERIA.
WITH NO STRONG NVA...PRESSURE RISES OF ONLY 2MB/6HR...AND MAJORITY
OF STRONG WINDS IN TREED REGION OF MN...WILL HOLD OFF ON ANY HIGH
WIND WARNINGS. HOWEVER...WILL MONITOR AND UPGRADE IF NEEDED.
CURRENT SNOWFALL MAP SHOWS 3-5 INCHES ACROSS DVL BASIN INTO
EXTREME NORTHERN RED RIVER VALLEY. CALLS TO SHERIFF OFFICES
INDICATE 1/2 MILE VSBY IN BLOWING SNOW...WILL NEED TO MONITOR FOR
BLIZZARD CONDITIONS. WILL LEAVE THIS AREA WINTER WX ADVISORY
CONSIDERING CURRENT CONDITIONS. REMAINDER OF E ND AND ADJACENT MN
HAS NO SNOW COVER...AND WILL CANCEL WINTER WX ADVISORY AND REPLACE
WITH WIND ADVISORY. NW AND WEST CENTRAL MN HAD 1-3 INCHES OF SNOW
TODAY...WHICH WHEN THE STRONG WINDS START SHOULD BLOW
AROUND...THUS WILL KEEP WINTER WX ADVISORY THIS AREA AND MONITOR.
500MB TROUGH/SHEAR AXIS TO PASS THROUGH AREA TONIGHT WITH
FLURRIES/-SN POSSIBLE...BUT ACCUMULATION WILL BE MINIMAL. EXTREME
E FA MAY SEE UP TO AN ADDITIONAL INCH UNTIL 850MB BAROCLINIC ZONE
PASSES E. WINDS TO DIMINISH BY WED AFTERNOON AS SFC RIDGE MOVES
OVERHEAD.

COLD AIRMASS TO HANG AROUND WITH REGION REMAINING IN NW FLOW ALOFT.
ANOTHER WEAK SHORTWAVE TO AFFECT REGION THU WITH -SN POSSIBLE.
AIRMASS WARMS SLIGHTLY FOR FRI AHEAD OF NEXT SYSTEM.

LONG TERM...SAT THROUGH TUE...LONG RANGE MODELS REMAIN IN PRETTY
GOOD AGREEMENT ON UPPER LEVEL PATTERN...BUT DO HAVE SOME TIMING AND
SYSTEM INTENSITY DIFFERENCES. AN AREA OF LOW PRESSURE DROPS OUT OF
CANADA INTO THE GREAT LAKES BY 12Z SAT...KEEPING THE AREA UNDER
CYCLONIC FLOW...SO KEPT THE CHANCE OF SNOW IN THE FORECAST. THEN A
HIGH PRESSURE RIDGE BUILDS INTO THE AREA AS THE 500MB RIDGE STARTS
AMPLIFYING W OF THE REGION. THUS...EVEN THROUGH THE WEATHER SYSTEMS
CHANGES REMAIN ACTIVE THROUGH THE REMAINDER OF THE FORECAST...WITH A
SLIGHT E SHIFT IN THE TRACK OF THE CLIPPERS...WAS ABLE TO KEEP THE
FORECAST DRY FOR THE REMAINDER OF THE EXTENDED. AS FAR AS TEMPS...
START OUT NEAR TO SLIGHTLY BELOW NORMAL AND THEN SLOWLY RISE TO NEAR
TO SLIGHTLY ABOVE NORMAL BY THE END OF EXTENDED FORECAST.

FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NDZ027-NDZ028-NDZ029-
     NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NDZ006-
     NDZ007-NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ054.

MN...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MNZ001-MNZ002-MNZ003-
     MNZ029.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NDZ027-NDZ028-NDZ029-
     NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR NDZ014-
     NDZ015-NDZ016-NDZ024-NDZ026-NDZ054.

     BLIZZARD WARNING UNTIL 6 AM CST WEDNESDAY FOR NDZ006-NDZ007-
     NDZ008.

MN...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MNZ001-MNZ002-MNZ003-
     MNZ029.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MNZ004-
     MNZ005-MNZ006-MNZ007-MNZ008-MNZ009-MNZ013-MNZ014-MNZ015-
     MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-MNZ030-
     MNZ031-MNZ032-MNZ040.

&&

TG
Hazardous weather outlook, Nov 15, 6:15 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CST TUE NOV 15 2005

NDZ006-007-014-015-024-161215-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
615 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH MIDNIGHT.
ONE TO TWO INCHES OF SNOW TODAY WILL COMBINE WITH A STRONG AND
INCREASINGLY COLD NORTHWEST WIND. THE WIND WILL REDUCE VISIBILITY
IN BLOWING SNOW AND MANY SOME ROADS ICY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-161215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
615 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT.
ADDITIONAL SNOW TODAY WILL RANGE FROM 1 TO 3 INCHES FOR EASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TO 2 TO 4 INCHES FOR
NORTHWEST MINNESOTA NORTH OF RED LAKE. COLDER NORTHWEST WINDS
WILL INCREASE TODAY WHICH WILL MAKE MANY WET ROADS ICY. STRONG
WINDS LATE TODAY AND TONIGHT WILL GUST LOCALLY TO UP TO 50
MPH...REDUCING VISIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Towner

When
November 15, 4:01 PM CST to November 16, 6:00 AM CST
Where
Towner forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Blizzard, Cavalier

When
November 15, 4:01 PM CST to November 16, 6:00 AM CST
Where
Cavalier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Blizzard, Pembina

When
November 15, 4:01 PM CST to November 16, 6:00 AM CST
Where
Pembina forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484687, 5484688, 5484689.